Texas, 2022

High Wind in Texas, February 16, 2022

February 16, 2022 · NWS LUB · 2 events in 2 counties and zones

Widespread high based rain showers developed in advance of a strong upper level storm system on the afternoon of the 16th. Some isolated thunder showers mixed in with the rain showers but updrafts were too weak for longer lived thunder activity.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Widespread high based rain showers developed in advance of a strong upper level storm system on the afternoon of the 16th. Some isolated thunder showers mixed in with the rain showers but updrafts were too weak for longer lived thunder activity. Lower levels of the atmosphere were generally dry which allowed most precipitation to evaporate before reaching the surface. As a result, strong winds were able to reach the surface and generate severe wind gusts.

Severe wind gusts were reported by the Texas Tech University West Texas mesonet are below:

58 mph at Anton (Hockley County) and Tulia (Swisher County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 16, 6:10 PM CST, 1 hour earlier.

Area forecast discussion, Feb 16, 6:10 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Lubbock TX
610 PM CST Wed Feb 16 2022

.AVIATION...
VFR conditions are expected for the remainder of this evening
through around midnight. Strong surface southwesterlies this
afternoon and evening will give way to a strong cold front that
will pass south across our area overnight. Strong north winds will
quickly overrun the region overnight and persist throughout the
day tomorrow. MVFR/IFR ceilings are expected after 0900Z for KCDS
and KPVW, with less impacts expected at KLBB attm.

&&

.PREV DISCUSSION... /issued 213 PM CST Wed Feb 16 2022/

DISCUSSION...
Impactful weather will continue after sunset this evening as a short
wave slowly rotates towards the region from the southwestern US.
This potent short wave was still located well to the west of the
area in southern Arizona this afternoon. The speed of this short
wave has been slowing down a bit each run so precipitation onset may
be delayed even more. Large scale lift from an upper level jet
streak will maximize over the region around the 03-06Z time frame
over the Rolling Plains. Prior to this time, strong lift over the
South Plains may be able to generate high based shower activity with
this region in the dry near surface air west of the dryline. As a
pacific cold front overtakes the dryline late this evening, low
level convergence will increase over the Rolling Plains increasing
the chance of lower based convection. Convection that does manifest
will quickly move off east of the Rolling Plains with a very strong
amount of deep layer shear. Mid level temperatures will begin to
cool later this afternoon increasing the mid level lapse rates.
These mid level lapse rates are forecast to be between 7-8 C/km
prior to convective initiation in the Rolling Plains. Lifting
elevated parcels yields up to 500 J/kg of instability, therefore, a
small potential for severe storms will exist. Strong winds will be
the primary threat from convection.

Moisture will attempt to wrap around the short wave early Thursday
morning as convection is moving east. Falling temperatures may allow
liquid precipitation to change to wintry precipitation in the
extreme southern Texas Panhandle which may result in very light
accumulations. Precipitation will likely cut off after sunrise as
the upper low lifts away from the region. Much colder temperatures
will follow the cold front on Thursday. The coldest temperatures
will come Friday morning when a 1030mb surface ridge will settle
over the region.

After this system passes the area on Thursday we will be under zonal
to northwest flow aloft. Temperatures will rapidly climb above
seasonal averages from this weekend through Monday due to surface
lee troughing every afternoon. Upper level flow looks to back to the
southwest again early next week. An initial short wave looks to come
across Texas around the Monday into Tuesday time frame but may have
little precipitation impact on the region. The next cold air dump
may be around Tuesday of next week but models differ on the exact
timing of the front at the moment. Another short wave may impact the
region around the middle to late next week but confidence is very
low at the moment.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM CST this evening for TXZ021>031-
033>036-039>041.

Wind Advisory from 3 AM to noon CST Thursday for TXZ021>038.

&&

99/99/55
Hazardous weather outlook, Feb 16, 7:08 PM CST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
708 PM CST Wed Feb 16 2022

TXZ021>044-180115-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
708 PM CST Wed Feb 16 2022

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

Thunderstorms are expected to develop this evening mainly along and
east of I-27/US-87. A few storms may become severe east of a line
from Turkey to Crosbyton to Justiceburg. The main risks will be hail
to the size of quarters and wind gusts to 60 mph.

Isolated strong wind gusts to 55 mph are possible this evening over
the entire region as high-based showers develop and move eastward
over the area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Northerly winds of 25 to 35 mph with gusts up to 45 mph are expected
Thursday morning through early afternoon. A Wind Advisory is in
effect for much of the area from 3 AM through noon on Thursday.

Dry and windy conditions will bring elevated to near-critical fire
danger back to the region on Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Swisher

When
February 16, 7:10 PM CST
Where
Swisher forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

High Wind, Hockley

When
February 16, 8:24 PM CST
Where
Hockley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 998358, 998359.